Lifewatch: Adderall abuse - WECT TV6-WECT.com:News, weather & sports Wilmington, NC

11.10.09

Lifewatch: Adderall abuse

Reported by Claire Hosmann - bio|email
Posted by Debra Worley - email

(WECT) - Abuse of the prescription ADHD drug, Adderall, has reached epidemic proportions.

It's not uncommon to see college students use the drug to help them study and to control their weight.  But now they're taking a lot more of it than the drug's maker ever intended, and that could put them in serious danger. 

Student Lucy Blair saw her college friend's Adderal abuse spin out of control. 

"You'd find her in the same place focusing on the same thing, like a scratch on her knee or something - and she'd be there for maybe like five hours," said Blair.

Blair estimates that 75% of the people she knows at school use or abuse Adderall.

"People who take Adderall in large doses, higher than normal doses, in an attempt to lose weight, may actually make themselves psychotic," said psychiatrist Dr. Michael Brennan.

While Adderall abuse often leads to psychosis, it can also make abusers violent.  It can sent them into panic attacks, spur on hypertension, and most commonly bring on severe fatigue and depression.

Charlotte Freund had ADHD and a prescription for Adderall, but she found herself going above the prescribed dosage when she wanted to keep the party going late into the night.

Now she says she uses the drug when she's working and shares extra pills with her friends.

while many of Blair's friends use Adderall for that purpose, it's the unfair advantage the abusers get that irritates her.

"It's cheating," said Blair.  "It's cutting corners. It's kind of like the easy way out."

Adderall isn't just used for studying, an easy way out is exactly what gets many of her friends using the drug for weight control.

Research indicates that people with ADHD do not become addicted to stimulant medications when taken in the form and dosage prescribed.  However, when misused, stimulants can be addictive.

The consequences of Adderall abuse can be extremely dangerous.

Taking high doses of a stimulant can result in an irregular heartbeat, dangerously high body temperatures, and the potential for cardiovascular failure or seizures.

Powered by Frankly